Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 166, NWS Lincoln, IL

October 29, 1996DeWitt County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1996, 5:10 PM CST for DeWitt County, McLean County, Illinois. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 29, 1996, 5:10 PM CST (23:10 UTC)
Expired
Oct 29, 1996, 6:15 PM CST
In force
65 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties DeWitt County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 5:27 PM CSTThunderstorm Wind 52Bloomington, IL
Oct 29, 5:40 PM CSTThunderstorm Wind 52Clinton, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS1 KSPI 292310 RRA
SVRSPI
ILC021-039-107-115-113-167-203-300015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CST TUE OCT 29 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL ILLINOIS
 
   ...CHRISTIAN COUNTY...DE WITT COUNTY...EASTERN LOGAN COUNTY
   ...MACON COUNTY...MC LEAN COUNTY...EASTERN SANGAMON COUNTY
   ...EASTERN WOODFORD COUNTY
 
AT 510 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS THAT EXTENDED FROM 30 MILES NORTHEAST OF PEORIA
TO 15 MILES SOUTHEAST OF SPRINGFIELD. THIS LINE OF STORMS WAS MOVING TO
THE NORTHEAST AT 45 MPH. DAMAGING WINDS ARE LIKELY WITH THESE STORMS.
 
SOME TOWNS AFFECTED BY THESE DAMAGING WINDS WILL BE MINONK...EL PASO
...BLOOMINGTON/NORMAL...CLINTON...MT. PULASKI...DECATUR...ILLIOPOLIS
AND TAYLORVILLE.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$
 
MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:14 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 29, 2:14 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST TUE OCT 29 1996

18Z SFC CHART SHOWED STRNGLY WRAPPED-UP 981MB LOW OVR NRN NEB MOVG TO
NE.  WRM FRTN HAS PUSHED THRU SPI AND PIA...AND WL SHORTLY PUSH THRU
RMNDR OF CWA BY ISSUANCE TIME.  BRKS INI CLDS HAVE SLIGHTLY INCRSD
INSTABILITY OVR MID MS VLY AS TEMPS INCRSD TO MID 70S.  DWPTS CONT TO
ADV INTO CWA...CLOSE TO MID 60S.  COLD FRNT LACKS GOOD SFC CONVRG AS
PUSHING ACRS MO...YET PSBLITY CONTS FOR SVR WX ACRS ERN IA AND NERN MO.
MDLS CONT STRNG DYNAMICS...W/ MAYBE TOO STRNG OF MID LVL WINDS TO ALLOW
GROWTH OF UPDRAFT.  BLV NEGATIVE COMPONENTS NOT ENUF TO RULE-OUT SVR
THREAT.

ALAS...THEY JUST ISSUED A TORNADO BOX TO INCLUDE LARGE PART OF CWA.

WNDS WL ALSO CONT TO INCRS AS TIGHTER GRAD APPCHS CWA.  DUE TO TIGHT
WRAP OF SYS...AND DIR OF MOVMNT...DRIER AIR WL QUICKLY FILTER INTO CWA
TON.  SKY SHLD BCM CLEAR AND STRNG WNDS WL CONT.  MDLS KEEP TIGHT GRAD
OVR CWA TON AND TOM...SO 25 TO 35 MPH WL CONT TON AND TOM.  W/ STRNG
WNDS TON...TEMPS WL NOT PLUMMENT AS MUCH.  CRNT FCST FOR TON LOOKS
GOOD.  STORMS WL CONT INTO ERN PARTS CWA TON SO HIGHER POPS WARRANTED
THERE.

PIA   47/53  80
SPI   48/56  80
DEC   49/56  80
CMI   52/56  83
SEIL  53/58  83

AUTEN

In the hours before

Special weather statement, Oct 29, 4:57 PM CST, 13 minutes before
ILZ027-036-040-047-049-050-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CST TUE OCT 29 1996

...PART OF TORNADO WATCH FOR WESTERN ILLINOIS HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER
1102:

KNOX...FULTON...SCHUYLER...CASS...SCOTT...AND MORGAN.

THE THREAT OF SEVERE WEATHER HAS SHIFTED FURTHER EAST IN ILLINOIS...SO
THE WATCH HAS BEEN CANCELLED FOR THESE COUNTIES.

GEELHART
Special weather statement, Oct 29, 4:58 PM CST, 12 minutes before
ILZ027-036-040-047-049-050-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CST TUE OCT 29 1996

...PART OF TORNADO WATCH FOR WESTERN ILLINOIS HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH NUMBER
1102:

KNOX...FULTON...SCHUYLER...CASS...SCOTT...AND MORGAN.

THE THREAT OF SEVERE WEATHER HAS SHIFTED FURTHER EAST IN ILLINOIS...SO
THE WATCH HAS BEEN CANCELLED FOR THESE COUNTIES.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 4:11 PM CSTSevere Thunderstorm WarningILXPeoria, Tazewell34 min
Oct 29, 4:11 PM CSTSevere Thunderstorm WarningILXMason34 min
Oct 29, 4:37 PM CSTSevere Thunderstorm WarningILXLogan, Menard, Sangamon38 min
Oct 29, 4:37 PM CSTSevere Thunderstorm WarningILXMarshall, Tazewell, Woodford38 min
Oct 29, 5:10 PM CSTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon65 min
Oct 29, 5:10 PM CSTSevere Thunderstorm WarningILXWoodford65 min
Oct 29, 5:47 PM CSTSevere Thunderstorm WarningILXMoultrie, Shelby28 min
Oct 29, 5:47 PM CSTSevere Thunderstorm WarningILXPiatt28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.